ISMP
ISMP ISMP
 
     
 
ISMP
Durasal-Durezol mix-up illustrates how dangerous product problems persist long after recognition
September 22, 2011

Month after month, this newsletter chronicles the ongoing problem in healthcare with look- and sound-alike drug names and confusing labeling and packaging. Based on the preliminary analysis of the 2011 ISMP Medication Safety Self Assessment for Hospitals and personal observations in healthcare organizations, progress made by hospitals to address these risks is indeed encouraging. But our optimism quickly fades when we hear over and over again that certain pharmaceutical companies have failed to respond with equal accountability for reducing risks associated with drug nomenclature, labeling, and packaging. While there are a growing number of exceptions, too many companies sit tight when notified of serious errors or feel that sending a “Dear Healthcare Professional” letter to increase awareness of the problem suffices. Some companies simply respond to the reporter and/or ISMP with a letter stating, “Reading the label is Nursing 101,” implying that labeling, packaging, and nomenclature problems lie solely with the practitioner who did not read the label correctly.

If changes to the product name, label, or package do occur, or if a decision is made to discontinue a problematic drug, the product often remains in inventory until fully exhausted instead of being recalled. Examples of problematic products mentioned in this newsletter that remained on the market until all available supplies were exhausted are far too many to list—as are the ongoing serious errors with the leftover supplies. But two recently reported events clearly demonstrate the hazards rooted in a company’s decision to leave problematic products on the market until the supply is exhausted.

DUREZOL (difluprednate) is a prescription corticosteroid eye drop used to treat inflammation and pain following ocular surgery. Unbelievably, there is a prescription-strength wart remover named DURASAL (salicylic acid, 26%). Both products come in small applicator bottles. In the first case reported to us, a pharmacist misread a doctor’s prescription for Durezol eye drops and dispensed Durasal wart remover. The patient put the strong acid in his eye and suffered “grievous personal injury” for which he has filed a $1 million lawsuit against the pharmacy (http://weinterrupt.com/2011/02/walgreens-sued-for-filling-eyedrop-prescription-with-wart-remover/). A picture from this link appears below (in the PDF version). Since Durezol eye drops are used after ocular surgery, patients may have difficulty reading the label postoperatively. We do not have any information on how this error actually happened but somehow the patient was able to place Durasal in his eye.

The other event reported to us last week was a near miss. While obtaining a medication history from a patient upon admission, a nurse selected Durasal instead of Durezol from an electronic database and entered instructions to administer 2 drops into the right eye daily. The medication history, including the erroneous entry for Durasal, appeared on an admission medication reconciliation form. The admitting physician reviewed the medication reconciliation form and circled “continue” for the Durasal entry. Fortunately, a pharmacist discovered the error and called the patient’s local pharmacy to verify that Durezol was the intended drug. Mix-ups can happen the other way around, too—someone with warts can accidentally receive the eye drops, which might worsen the warts since Durezol is a corticosteroid.

We had previously published a warning about Durezol-Durasal mix-ups in a January 2010 newsletter after a nurse accidentally transcribed an order for Durezol as Durasal and a medical transcriptionist recognized the risk of a mix-up when checking the spelling of Durezol. At that time, we had notified the Food and Drug Administration (FDA) and the manufacturer (Elorac) of Durasal about the hazard. More than 1½ years later, we contacted the company again this week to discuss the problem. The manufacturer reported that it had just stopped making Durasal and had replaced it with another salicylic acid solution called VIRASAL. However, a picture of Durasal was still on the company’s website, which was removed last week upon our request. 

End of the problem, right? Not by a long shot! Durasal can still be found on the Internet, including government websites, and in various drug references and indexes, including electronic prescribing databases. Pharmacies can still order Durasal from their usual wholesalers. As far as we can tell, the manufacturer of Durasal has not sent a letter to warn healthcare professionals about potential mix-ups or tell them that the product is no longer being manufactured. Durasal also has not been recalled and removed from pharmacy stock. So physicians can still prescribe it, pharmacies can still order and dispense it, nurses can still administer it, and patients can still receive it in error.  

A factor contributing to the look- and sound-alike names of these products is that FDA never approved Durasal. The drug was on the market prior to 1938 when the Federal Food, Drug, and Cosmetic Act was passed, giving FDA the authority to regulate prescription medications. Congress “grandfathered” thousands of pre-1938 drugs, many of which remain on the market today without FDA approval. Thus, Durasal does not appear on FDA’s list of approved prescription drugs, and as a result, was not likely to be considered as a look-alike name during the Durezol approval process.

Fixing blame on one responsible party—healthcare providers, the pharmaceutical industry, or FDA—is not constructive. We must all join in a concerted effort to reduce errors related to drug names, packages, and labels. FDA needs to continue implementing its 2006 plan to require manufacturers of grandfathered drugs to submit a new drug application for approval. While proceeding with caution to avoid causing or worsening drug shortages, FDA’s focus has been on medications associated with serious errors. The agency is using the approval process to require manufacturers to update labels on their products, including warnings. The process has forced some dangerous drugs off the market when manufacturers could not prove that they were safe and effective. Healthcare providers must continue to take steps to reduce the risk of errors related to medications with ambiguous or similar packaging and look- or sound-alike names. Still, we must acknowledge that many of the strategies implemented within hospitals are really just stop-gap measures until the entire pharmaceutical industry takes a more prominent role in preventing labeling, packaging, and nomenclature errors, is willing to act quickly if a problem surfaces during post-marketing surveillance, and is willing to recall remaining supplies of products that still pose a substantial risk to patients. Today, there are many pharmaceutical companies that have welcomed these responsibilities. We encourage these companies and others to lead the way by example.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP